Jump to content
CrazyBoards.org

Recommended Posts

being that i am as confused and crazed as can be, perhaps a comrade who has an answer to this question and can understand what i am trying to spit out, would give an answer.

i may have made a mistake in that i went to a veteran's administration p-doc today. i made clear that i had gone out of the system for a private practice p-doc and was taking mirtazipine 45. told him that it was not getting the misery out of my mind but made the suicide clutter less disruptive.

he then told me that he was going to start me on something that the VA had not used on me over the years. he named an SSRI-my hearing is shot and i did not catch it but said "seratonin..". he agreed that it worked there. it will not be here for a few days as it has to come by mail from the VA pharm that's 120 miles away. then i will know what the name is.

mirtazipine goes to seratonin as well as noradrenergic something or another. this stuff goes to seratonin as well? does that sound as if it were a bad call by an overworked doc?

is there any knowledge of 2 meds prescribed that go to same brain chemicals.

all apologies for difficulties encountered interpreting this messy posting. all good to anyone that may have an idea about this to share.

best,

mcmurphy

Link to comment
Share on other sites

Hello McMurphy;

In my experience most of the SSRI's have the ability to effect you differently and you never know until you try them if they are going to help. I have tried almost all of them for Depression and the various side effects were all different. My depression is called Treatment Resistant Depression, or TRD, and I am now trying the Emsam Patch.

I would give both the new Med and the new Dr a shot. You may have to try several med's before you find one that helps.

Most of the AD meds only help between 10% to 30% of the people who try them, so there is alot of hit or miss when trying to find the one you will respond to.

Please post the name of the med when you get it and I'll see if I can tll you any more about it.

Good Luck and best wishes for better day's ahead.

Sincerely; scp

Link to comment
Share on other sites

I'm not sure there's any way to figure out exactly what the pdoc wants to give you... since there are many medications that act on serotonin in general, not just the SSRIs.

Cymbalta and Effexor are SSNRIs, which also affect norepinephrine (noradrenaline).

Mirtazapine and trazodone are "serotonin" meds of sort, since they both block the serotonin-2A receptor (mirtazapine also blocks the 2C and 3 receptors for serotonin).

It might be funny that meds that block serotonin are effective in depression, but the serotonin-2A and 2C receptors are generally considered non-depression-friendly. I have a couple of doctors speculating that one or both of those receptors is involved in suicidality, especially that with starting SSRI treatment. They personally refuse to prescribe children an SSRI/SSNRI unless the family also consents to simultaneous therapy with mirtazapine or trazodone. Your receptors may vary.

Link to comment
Share on other sites

i made clear that i had gone out of the system for a private practice p-doc and was taking mirtazipine 45.

mirtazipine goes to seratonin as well as noradrenergic something or another. this stuff goes to seratonin as well? does that sound as if it were a bad call by an overworked doc?

is there any knowledge of 2 meds prescribed that go to same brain chemicals.

You're right about the mirtazapine (remeron); it works on serotonin and norepinephrine & SSRI's; serotonin only. If you take too much serotonin you can end up with serotonin syndrome... however prescribing your med and an SSRI is very common and safe in the right doses. I don't think it's a mistake by your doc.

In comparison, I've been on three different meds that affect serotonin at once (all at regular levels) without having any sort of problem. I wouldn't worry if I were you. Just read the information that comes with your meds and tell the doc if you have any difficulties.

Link to comment
Share on other sites

Can you not call the doctors office and get a secretary to confirm the name for you? It can be embarrassing to not hear things but it's important to know what you are taking and why, and not leave the office confused and worried.

Link to comment
Share on other sites

is there any knowledge of 2 meds prescribed that go to same brain chemicals.

It's not that uncommon. An SSRI used in combination with a multiple reuptake inhibitor or a medication that hits multiple receptors allows for increased serotonin-based transmission without raising the dosage of the other medication (which may be at its maximum effective dosage already or its side effects may be too much for the patient at higher doses).

It's easier to hit chartreuse by mixing yellow and green than by mixing yellow and blue.

In addition, not every medication that affects a given neurotransmitter system does so in the same way as the others. Many medications have different half-lives in the body, and that may also be a consideration when seemingly similar medications are used in a combination.

Link to comment
Share on other sites

you, my fellow crazed comrads, are totally appreciated by me. from your collective, informed responses i gather that i have not further wrecked my chances of having a chances of having some sort of recovery.

it is desperation that urged me to go to a private practice p-doc. the VA p-doc at the bitty satelite office nearest me had, in the past, prescribed older meds that are far cheaper for the feds to buy and mail out. they were not effective. he is constrained by the short money that is there for vets. there are so many vets that are active duty and have been ruined by soldiering that i feel guilty going in for an old man's problem, cheaply assembled brain shorts. it's all a matter of perspective though my problems pale to what i have seen.

remeron (mirtazipine) has given me a few days without suicide ideation rattling my noggin constantly. a small percentage of days have been 'good' as well. i have started with a social worker at the VA today and she wants me for 'one on one' sessions. she wants me to join a small depression group that she has put together as well. anything that gets me in contact with people could be an improvement. thus i will attend.

you all are so cool. it's raining today and that's a relief as i don't have to feel guilty for hiding indoors. a llunatic's rational huh?

Link to comment
Share on other sites

the stuff that i was rambling on about from the second p-doc is citalopram (celexa). having two p-docs at the one time has got to be harmful. desperation drives me. self destruction factors greatly through out my existance, this may be an instance of it.

first p-doc (not quite a month ago) said "you can"t have 2 psyciatrists". this is going to turn out badly!

Link to comment
Share on other sites

R,

If you must see two pdocs, be very clear about what you are on so there are no nasty med interactions. The social worker stuff sounds very positive. I know things are hard and the end doesn't seem in sight, but you can recover, and we'll be here every step of the way.

Link to comment
Share on other sites

R,

If you must see two pdocs, be very clear about what you are on so there are no nasty med interactions. The social worker stuff sounds very positive. I know things are hard and the end doesn't seem in sight, but you can recover, and we'll be here every step of the way.

AMEN to that.

scp

Link to comment
Share on other sites

thanks greeny- i have to go a month on the starter dose because of VA's being stretched so thin. today desperation paid off. i persevered and got the private p-doc's front office to up mirtazipe dose.

i am cycling between longer periods of feeling well and having the bottom fall out. i take that as a sign that these chemicals may very well hold promise in treatment. it was months on end this time that there was no let up from the funk and ratty, awful thought.

it was just a portion of the day today. that's something to hold onto.

Link to comment
Share on other sites

Hi, rc,

I'm not sure when you started the Celexa, but it's going to take three or four weeks to feel any change in mood. Hang in. If the VA isn't able to provide it for you, definitely check the pharmaceutical patient help programs. They've helped many here who have no drug coverage.

I'm glad you're having a few good days; any improvement is bliss when you're crawling out of the hole. Yay for you!

Greeny

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...